Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 24, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2012, 9:19 PM CDT for LaMoure County, Stutsman County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2012, 9:19 PM CDT (02:19 UTC)
- Expired
- May 22, 2012, 10:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties LaMoure County, ND, Stutsman County, ND
The radar
The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 9:46 PM CDT | HAIL 0.75 | 30 S Jamestown, ND | PEA TO SIZE HAIL... HAIL LASTED APPROX 2 MINS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 4:03 PM CDT | Tornado Watch | SPC | 7 hr |
| May 22, 5:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1372 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1878 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
741
WUUS53 KBIS 230219
SVRBIS
NDC045-093-230315-
/O.NEW.KBIS.SV.W.0024.120523T0219Z-120523T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
919 PM CDT TUE MAY 22 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA
SOUTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
* UNTIL 1015 PM CDT
* AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM YPSILANTI TO 7 MILES NORTH
OF KULM...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
NORTONVILLE...YPSILANTI...MONTPELIER...EDGELEY...ADRIAN...BERLIN...
DICKEY...GRAND RAPIDS...LA MOURE...MARION AND VERONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR EASTERN NORTH DAKOTA.
LAT...LON 4629 9904 4638 9904 4684 9875 4693 9843
4664 9843 4664 9803 4662 9802 4629 9803
TIME...MOT...LOC 0219Z 245DEG 31KT 4678 9860 4641 9888
WIND...HAIL 60MPH 1.50IN
$$
SCHECK2 follow-up statements
952
WWUS53 KBIS 230255
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
955 PM CDT TUE MAY 22 2012
NDC045-093-230315-
/O.CON.KBIS.SV.W.0024.000000T0000Z-120523T0315Z/
LAMOURE ND-STUTSMAN ND-
955 PM CDT TUE MAY 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
STUTSMAN AND NORTHERN LAMOURE COUNTIES UNTIL 1015 PM CDT...
AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM SANBORN TO DICKEY...MOVING
NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
GRAND RAPIDS AND MARION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4641 9873 4661 9881 4684 9875 4693 9843
4664 9843 4664 9803 4662 9802 4640 9803
TIME...MOT...LOC 0255Z 245DEG 31KT 4691 9819 4654 9847
WIND...HAIL 60MPH 1.00IN
$$
SCHECK992
WWUS53 KBIS 230315
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1015 PM CDT TUE MAY 22 2012
NDC045-093-230324-
/O.EXP.KBIS.SV.W.0024.000000T0000Z-120523T0315Z/
LAMOURE ND-STUTSMAN ND-
1015 PM CDT TUE MAY 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STUTSMAN AND
NORTHEASTERN LAMOURE COUNTIES WILL EXPIRE AT 1015 PM CDT/915 PM
MDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED
OUT OF THE WARNED AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.
LAT...LON 4641 9873 4661 9881 4684 9875 4693 9843
4664 9843 4664 9803 4662 9802 4640 9803
TIME...MOT...LOC 0314Z 245DEG 31KT 4698 9797 4661 9825
$$
SCHECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:03 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 22, 7:03 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 703 PM CDT TUE MAY 22 2012 .DISCUSSION...JUST REMOVED WILLIAMS/DIVIDE COUNTIES FROM TORNADO WATCH. BRIEF CLEARING BEHIND FRONT IN NORTHWEST ND...HOWEVER ANOTHER AREA OF CLOUDS AND SHRA/TSRA APPROACHING SOUTHWEST ND FROM MONTANA SUPPORTED BY LEFT EXIT REGION OF H25 90KT JET STREAK. THIS AREA OF ACTIVITY IS EXPECTED TO BE NON-SEVERE OVER SW ND...SEE SPC MESOSCALE DISCUSSION FOR ADDITIONAL DETAILS. OTHERWISE TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF NORTHERN AND CENTRAL ND THROUGH 11 PM CDT AND SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM CDT FOR SOUTHEASTERN CWA. MAIN ACTIVITY THUS FAR HAS BEEN IN NORTHWEST AREAS...INCLUDING A TORNADO WARNING EARLIER ON CELL IN MOUNTRAIL COUNTY. BEST INSTABILITY AND SHEAR REMAIN ALONG AND AHEAD OF LOW PRESSURE SYSTEM/FRONTAL BOUNDARY SO RISK OF SEVERE/TORNADIC STORMS CONTINUES ACROSS THE WATCH AREAS. WILL UPDATE GRIDS SHORTLY TO ACCOUNT FOR LATEST TRENDS WITH SOME MINOR TWEAKS TO POPS. && .AVIATION...MAINLY VFR CONDITIONS EXPECTED BUT CONVECTION NEAR TAF LOCATIONS COULD LEAD TO BRIEF MVFR CONDITIONS THIS EVENING. HAVE CONTINUED TEMPO GROUPS FOR THUNDERSTORMS NEAR MINOT AND NEAR JAMESTOWN LATER THIS EVENING. WINDS HAVE SHIFTED FROM THE WEST AT WILLISTON. AS THE LOW PRESSURE SYSTEM CONTINUES EASTWARD...THE REMAINING LOCATIONS WILL ALSO SEE WINDS SHIFT TO THE WEST THROUGH WEDNESDAY AFTERNOON. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JNS
Hazardous weather outlook, May 22, 4:50 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 450 PM CDT TUE MAY 22 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232200- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 450 PM CDT TUE MAY 22 2012 /350 PM MDT TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TUESDAY EVENING FROM NORTHWEST NORTH DAKOTA...INCLUDING DIVIDE AND WILLIAMS COUNTIES THROUGH NORTH CENTRAL...CENTRAL AND EASTERN PORTIONS OF THE STATE. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW ACROSS SOUTHWESTERN NORTH DAKOTA. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL...STRONG WIND GUSTS GREATER THAN 60 MPH AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY REPORTS OF SEVERE WEATHER OR STORM DAMAGE TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. JNS
In the hours before
Local storm report, May 22, 8:28 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL WISHEK 46.26N 99.56W
05/22/2012 M1.00 INCH MCINTOSH ND TRAINED SPOTTER
SMALL AMOUNT OF 1 INCH HAIL
&&
MMATHEWSLocal storm report, May 22, 8:38 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL 5 N GACKLE 46.70N 99.14W
05/22/2012 E1.25 INCH STUTSMAN ND LAW ENFORCEMENT
&&
AYDLocal storm report, May 22, 8:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
842 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL WISHEK 46.26N 99.56W
05/22/2012 E1.75 INCH MCINTOSH ND TRAINED SPOTTER
HAIL LASTED AROUND 7 MINUTES
&&
MMATHEWSLocal storm report, May 22, 8:43 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
843 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL WISHEK 46.26N 99.56W
05/22/2012 M2.00 INCH MCINTOSH ND TRAINED SPOTTER
HAIL ALMOST COVERING THE GROUND
&&
MMATHEWSLocal storm report, May 22, 9:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
902 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 2 S WINDSOR 46.87N 99.04W
05/22/2012 E1.75 INCH STUTSMAN ND EMERGENCY MNGR
GOLF BALL SIZED HAIL REPORTED
&&
MMATHEWSLocal storm report, May 22, 9:09 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
909 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL 5 N JAMESTOWN 46.98N 98.71W
05/22/2012 E1.00 INCH STUTSMAN ND LAW ENFORCEMENT
RELAYED FROM EM... HAIL OCCURRING DURING CALL
0907 PM TSTM WND GST 5 N JAMESTOWN 46.98N 98.71W
05/22/2012 E60 MPH STUTSMAN ND LAW ENFORCEMENT
RELAYED FROM EM... HAIL OCCURRING DURING CALL
&&
KSIMOSKOThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:19 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 56 min |
| May 22, 8:03 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 42 min |
| May 22, 8:09 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 36 min |
| May 22, 8:12 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, McIntosh | 33 min |
| May 22, 8:40 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 41 min |
| May 22, 8:41 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 49 min |
| May 22, 8:42 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 33 min |
| May 22, 9:02 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 28 min |
| May 22, 9:26 PM CDT | Tornado Warning | BIS | LaMoure, Stutsman | 13 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.